Peripheral Neuropathy from Statin Use

by Duane Graveline, MD, MPH

Neuropathy, short for peripheral neuropathy, simply means a malfunction of the peripheral nervous system that occurs without any inflammation of the nerves. There are many longstanding causes of neuropathy including diabetes, kidney problems and alcoholism.

Being placed on statin drugs is another more recent cause of peripheral neuropathy. Thousands of neuropathy cases have been reported to me over the past decade and in 2012, FDA's Medwatch finally warned about peripheral neuropathy as a major adverse reaction to all types of statins.

The human nervous system consists of the central nervous system, which is just the brain and the spinal cord and the peripheral nervous system, which contains all the other nerves. The peripheral nervous system controls autonomic (that is, automatic) functions of the body like breathing and heartbeat in addition to all sensory and motor functions, so symptoms may be widely diverse. 

Muscle weakness is frequently a symptom of neuropathy and the muscle weakness may develop in a matter of days or may slowly progress over weeks or months. Individuals may simply not recognize the progressive muscle weakness and excuse the symptoms away as the result of being tired, overdoing or just getting older.  For those who take statins, keep muscle weakness in mind as it “could be a sign of a rare but serious side effect.”

Other symptoms of neuropathy include numbness, tingling and pricking sensations, burning pain (especially at night) and/or sensitivity to touch. Many people report loss of balance and incoordination. If left undiagnosed, neuropathy can lead to deterioration of the muscles and paralysis. Remember that we all need throat muscles to swallow, chest muscles to breathe and that the heart is a muscle.

In the extreme, severe neuropathy as a side effect to statin use can lead to death. Many of the symptoms very closely mimic those of amyotrophic lateral sclerosis (ALS). Ralph Edwards, former Director of the World Health Organization's (WHO) Drug Side Effect monitoring system, preferred use of the term Atypical ALS for the excessive numbers of ALS that were reported to him at WHO . 

Some researchers estimate that 1 in 10 people who take statin drugs will experience a mild form of neuropathy where the symptoms may be a feeling of tiredness, difficulty in arising from a low chair or getting out of bed, shortness of breath or difficulty walking. Cases of peripheral neuropathy, documented by muscle and nerve testing, have occurred from as little as a single dose of a statin.

Although some cases tend to improve in time after stopping the statin, the general impression from most doctors involved in trying to treat this condition is that it is resistant to all forms of treatment.

A study in Denmark of neuropathy as a side effect to statin use concluded that an individual who is a long-term user of statin drugs (2 years or more) has a substantially greater risk of developing peripheral neuropathy than a person who does not take statin drugs. Ref: http://www.neurology.org/content/58/9/1333.abstract?sid=039a5bc7-0ece-4fd5-bae0-b6b8caefed8c  
Statin-associated peripheral neuropathy may persist for months or years after withdrawal of the statin.

In two Adverse Drug Reactions Advisory Committee  (ADRAC) cases of persistent peripheral neuropathy, motor and sensory conduction tests showed minimal recovery 4 and 12 months, respectively, after discontinuation of simvastatin, despite clinical improvement.
Ref:  Australian Adverse Drug Reactions Bulletin. 2005;24:6  

Case report:
Permanent nerve damage:  A 64 year old male from the UK is now largely dependent on a wheelchair after taking statins. Not only did he become increasingly forgetful he also began suffering muscle pain and cramps in his legs and had problems with balance and co-ordination. “I had a weird feeling that my legs were out of sync with my brain,” he said. “I also felt very tired.” As a 57 year old he had been placed on simvastatin because his cholesterol was too high. He is convinced that statins are to blame.

After joining a watchdog group he now realizes his story is far from unique, with new evidence coming out that many more people than previously thought suffer adverse reactions to the drugs.

According to the Medicines and Healthcare Products Regulatory Agency (MHRA), there were 3,505 reports of suspected adverse reactions involving statins and cognitive function, memory loss and nerve damage between 2005 and 2009. However, GP Malcolm Kendrick, author of The Great Cholesterol Con, believes the true number is much higher. “A maximum of one per cent of adverse events are actually reported. So this figure represents the tip of a very large iceberg.”

Nine months after starting on statins, this UK patient went back to his GP. “I joked about my memory loss, but he didn't really pick up on it. He explained that muscle pain was sometimes a side effect and changed my prescription.” He was put on Lipitor. Although this reduced his cholesterol to 5.5 (213 in U.S. values) the muscle pain got slowly worse over the next 18 months, and his legs progressively weakened. “I was having to walk with sticks and was struggling to walk my dogs. The pain made me feel nauseous and drained my energy.”

Three years after starting on statins, the pain was so bad that he was referred to a neurological hospital in Liverpool. “I had three MRI scans on my back and leg and made at least 12 visits to the hospital in three years, but no one could offer any explanation.” “My right leg muscles began wasting away and left me with very little movement. Then the same thing happened to my left leg. Eventually, I had to resort to a wheelchair.” Towards the end of 2008, his neurologist concluded the problems were due to damage to the myelin sheaths in his legs, but couldn't find a cause.

He began searching the internet for clues. “When I started reading people's accounts about statins' side-effects, it all sounded so familiar. I stopped taking the statins immediately.”

Unfortunately, the nerves in his legs are irreparably damaged. “I feel angry about wasting all those years on statins, feeling so dreadful, and the fact that I've been left with permanent nerve damage,” he says. “It's very difficult to prove that my problems were caused by statins, but no one has offered any other satisfactory explanation.”

“Patients are constantly told the benefits of statins outweigh the side-effects but I would dispute this,” says Dr Malcolm Kendrick. “Even if a man who had a heart attack, and was at high risk of another, took statins for 40 years, he would only extend his life by 17.5 days. Is it really worth putting up with all those side-effects for that?”

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor
 
Updated September 2016
 

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum